Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 22, NWS Boise, ID

August 15, 20124 counties in Idaho

NWS Boise, ID issued this red flag warning at Aug 15, 2012, 8:29 AM MDT for 4 counties in Idaho. It took effect at Aug 15, 2012, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2012, 8:29 AM MDT (14:29 UTC)
In effect from
Aug 15, 2012, 2:00 PM MDT
Expired
Aug 15, 2012, 9:00 PM MDT
In force
7 hr
Issued by
NWS Boise, ID

Counties Boise County, ID, Gem County, ID, Idaho County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 135 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WWUS85 KBOI 151429
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
829 AM MDT WED AUG 15 2012

...RED FLAG WARNING FOR EASTERN PAYETTE NF AND BOISE NF...

.UPPER TROUGH PASSING BY TO THE NORTH WILL INCREASE WEST WINDS OVER
THE WARNING AREA TODAY AND TONIGHT ESPECIALLY ON RIDGE TOPS. HUMIDITY
WILL ALSO BE CRITICALLY LOW. 

IDZ402>404-152230-
/O.NEW.KBOI.FW.W.0022.120815T2000Z-120816T0300Z/
EASTERN PAYETTE NATIONAL FOREST-NORTHERN BOISE NATIONAL FOREST-
SOUTHERN BOISE NATIONAL FOREST-
829 AM MDT WED AUG 15 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM MDT THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR
EASTERN PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST
AND SOUTHERN BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES
402...403 AND 404...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS IN
EFFECT FROM 2 PM MDT THIS AFTERNOON TO 9 PM MDT THIS EVENING. 

* WINDS...NORTHWEST UP TO 15 MPH WITH GUSTS 25 TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


W
2 follow-up statements
128 
WWUS85 KBOI 152040
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
240 PM MDT WED AUG 15 2012

...RED FLAG WARNING FOR EASTERN PAYETTE NF AND BOISE NF...

.UPPER TROUGH MOVING EASTWARD ACROSS MONTANA HAS INCREASED WEST
WINDS IN THE WARNING AREA WHICH WILL CO0NTINUE THROUGH THIS
EVENING. HUMIDITY WILL ALSO REMAIN CRITICALLY LOW.

IDZ402>404-160300-
/O.CON.KBOI.FW.W.0022.000000T0000Z-120816T0300Z/
EASTERN PAYETTE NATIONAL FOREST-NORTHERN BOISE NATIONAL FOREST-
SOUTHERN BOISE NATIONAL FOREST-
240 PM MDT WED AUG 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR EASTERN PAYETTE
NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST AND SOUTHERN
BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES 402...
403 AND 404...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


W
469 
WWUS85 KBOI 160244
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
844 PM MDT WED AUG 15 2012

IDZ402>404-160345-
/O.EXP.KBOI.FW.W.0022.000000T0000Z-120816T0300Z/
EASTERN PAYETTE NATIONAL FOREST-NORTHERN BOISE NATIONAL FOREST-
SOUTHERN BOISE NATIONAL FOREST-
844 PM MDT WED AUG 15 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR EASTERN PAYETTE
NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST AND SOUTHERN
BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES 402...
403 AND 404...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

$$


W

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:40 AM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 15, 3:40 AM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
340 AM MDT WED AUG 15 2012

.SHORT TERM...TODAY THROUGH THURSDAY...A POTENT UPPER LEVEL TROUGH
AND DRY COLD FRONT IS MOVING THROUGH NORTHERN AND CENTRAL IDAHO
EARLY THIS MORNING. THIS SYSTEM WILL WEAKEN AS IT MOVES FARTHER
SOUTH. NEVERTHELESS...THERE ARE SOME IMPORTANT EVENTS GOING ON AS
THE TROUGH MOVES IN. THE FIRST AND MOST SIGNIFICANT IS INCREASING
WINDS ALOFT WHICH WILL TRANSLATE DOWN TO RIDGETOP LEVEL ON THE
CENTRAL IDAHO WILDFIRES AND THE SECOND IS A SLIGHT LOWERING OF
TEMPERATURES AS HEIGHTS GET SUPPRESSED WITH THE PASSAGE OF THE
TROUGH. WITH INCREASED WINDS THIS AFTERNOON...MIXING HEIGHTS WILL
RISE AND THE MORNING INVERSION WILL BREAK EARLIER LEADING TO BETTER
DISPERSAL OF SMOKE DOWNSTREAM TO THE EAST AND SOUTHEAST. AS FOR
CONVECTION...MONSOON MOISTURE CONTINUES TO BE TRAPPED UNDER THE
UPPER RIDGE IN NORTHERN CALIFORNIA AND NEVADA BUT SHOULD STAY SOUTH
OF THE IDAHO OREGON BORDER FOR THE MOST PART. THE EXCEPTION IS A
SMALL AREA OVER EXTREME SOUTHERN HARNEY COUNTY WHERE THE LATEST NAM
SEES LIMITED MOISTURE AND WEAK INSTABILITY CREEPING NORTHWARD. THIS
APPEARS MORE PLAUSIBLE ON THURSDAY AFTERNOON WITH THE UPPER TROUGH
WELL TO OUR EAST AND THE UPPER RIDGE REBOUNDING WITH A VENGEANCE...
TRANSPORTING GREATER CONVECTIVE PARAMETERS FARTHER NORTH INTO
SOUTHEAST OREGON. TEMPERATURES WILL ONLY COOL A COUPLE DEGREES
THURSDAY AND WINDS TURN LIGHT DIURNAL AGAIN AFTER TODAY/S BREEZY
WINDS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...MODELS SHOW THE VERY
WARM UPPER LEVEL RIDGE HOLDING FIRMLY IN PLACE OVER THE WESTERN
REGION THROUGH THE WEEKEND. THE RIDGE AXIS...WHICH EXTENDS FROM THE
FOUR CORNERS TO THE PACIFIC NORTHWEST COAST THURSDAY NIGHT
...RE-ORIENTS TO NORTH/SOUTH FROM ARIZONA TO CENTRAL IDAHO ON
SATURDAY. THIS WILL ENABLE MONSOON MOISTURE TO DRIFT NORTH OVER
EASTERN OREGON AND IDAHO...INCREASING THUNDERSTORM CHANCES OVER THE
WEEKEND. CONFIDENCE FALLS BELOW AVERAGE NEXT WEEK AS MODEL SOLUTIONS
HAVE BEEN INCONSISTENT FROM RUN TO RUN. FOR EXAMPLE THE LATEST ECMWF
BRINGS A SHORTWAVE TROUGH INLAND ACROSS THE PACIFIC NORTHWEST ON
MONDAY...WHERE ITS PREVIOUS OPERATIONAL SOLUTION DID NOT. THE GFS
PICKS A DIFFERENT ROUTE WITH THE TROUGH PAUSING OFFSHORE...THEN
MOVING INLAND BY WAY OF NORTHERN CALIFORNIA TUESDAY NIGHT AND
WEDNESDAY. ITS PREVIOUS SOLUTION WAS SIMILAR TO THE LATEST ECMWF.
THE NOGAPS TIMING FOR THE SHORTWAVE IS NOW CLOSE TO THAT OF THE GFS.
DUE TO MODEL INCONSISTENCY INCREASING WITH TIME...WE HAVE WEIGHTED
OUR FORECAST MORE HEAVILY TOWARD CLIMATOLOGY FROM SATURDAY NIGHT
THROUGH TUESDAY. THIS MEANS LESS CHANCE OF THUNDERSTORMS THAN THE
PREVIOUS FORECAST INDICATED. HIGH TEMPERATURES...WHICH ARE AFFECTED
BY SMOKE...ARE ALSO UNCERTAIN...AS COVERAGE AND DENSITY OF SMOKE ARE
DIFFICULT TO PREDICT. HOWEVER...WITH THICKNESSES STAYING HIGH AND NO
MAJOR WEATHER SYSTEMS EXPECTED...ABOVE NORMAL MAXS AS WELL AS MINS
ARE LIKELY TO PERSIST.

&&

.AVIATION...SMOKE LAYERS...ESPECIALLY SOUTH OF A LINE FROM
KBNO-KONO-KSMN...WILL KEEP VISIBILITIES BELOW VFR THROUGH THIS
MORNING. INCREASING NORTHWEST WINDS ARE EXPECTED TO CLEAR SOME OF
THE SMOKE FROM THE TREASURE VALLEY AND NORTH PORTIONS OF THE
SOUTHWEST HIGHLANDS THIS AFTERNOON AND EVENING. CONDITIONS WILL
DETERIORATE AGAIN OVERNIGHT. LIGHT SURFACE WINDS WILL INCREASE TO
10-20 KTS FROM THE NORTHWEST AFTER 18Z. NORTHWEST WINDS ALOFT 10-15
KTS WILL INCREASE AFTER 18Z TO 15-25 KTS UP TO 10K FEET MSL.

&&

.AIR STAGNATION...VISIBILITIES ARE EXPECTED TO IMPROVE SOMEWHAT
TODAY OVER THE PAST FEW DAYS AS A STRONG TROUGH ALOFT AND DRY COLD
FRONT MOVE ACROSS NORTHERN AND CENTRAL IDAHO. MIXING WILL BE BETTER
AND THE INVERSION THIS MORNING WILL BREAK MUCH EARLIER WITH THE
PASSAGE OF THE TROUGH AS STRONGER WINDS ALOFT MIX DOWN TO RIDGETOP
LEVELS. LIKEWISE...SMOKE IS NOT EXPECTED TO BE AS WIDESPREAD AND
DISPERSAL OF SMOKE SHOULD BE MUCH BETTER AS RIDGETOP WINDS IN THE 15
TO 25 MPH RANGE ENCOUNTER WILDFIRES AT HIGHER ELEVATIONS SUCH AS THE
HALSTEAD AND TRINITY RIDGE COMPLEXES AS WELL AS OTHERS. THIS BREEZY
CONDITION IS NOT EXPECTED TO LAST LONG HOWEVER AS THE TROUGH MOVES
QUICKLY AWAY AND THE UPPER RIDGE REBOUNDS FROM THE GREAT BASIN.
ANOTHER UNCERTAINTY AT PRESENT IS HOW MUCH SMOKE WILL BE DRAWN SOUTH
ON LIGHT NORTHERLY DRAINAGE WINDS THURSDAY MORNING BEHIND THE FRONT.
AT ANY RATE...SMOKE IS EXPECTED TO BECOME MORE WIDESPREAD STARTING
THURSDAY AND OVERALL AIR QUALITY LOWERING AGAIN.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....JT
AVIATION.....JT
AIR STAGNATION...GS
Hazardous weather outlook, Aug 15, 6:18 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
618 AM MDT WED AUG 15 2012

IDZ011>016-028>030-033-ORZ061>064-161230-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
618 AM MDT WED AUG 15 2012 /518 AM PDT WED AUG 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.